Main Forums > Someone I Care About Has HIV

A little about wasting please

(1/2) > >>

Patty M:
I have read on the lessons section about wasting and I am scared, my brother is newly diagnosed and is on day 2 of his meds and he has severe diahrea. I am hoping and praying that this is a brief side affect for him, he is 5'10 and weighs about 130 lbs. He is extremely thin and there does not seem to be any fat any where on him, there never has been and there may never be. I was reading about wasting and am wondering if there is recovery from the loss of muscle with his virus. He has had PCP and while there may or may not be any wasting going on, I am scared and hopefully just a little paranoid. Please share your experience and knowledge with me. Thanks in advance. Patty M

md:
Patty, I wouldn't worry too much about wasting at this stage.

Your brother is only just starting on medication and it will take time for things to settle down and to find out exactly how his body is going to react.

My partner was diagnosed just over a year ago (with a CD4 count of only 38) and a weight of about 130lb. He was naturally very thin and his normal weight for most of his adult life was only just over 140lb. Over the first 6 months of treatment he gradually started to gain weight  and now he he is back up at 140lb again.

I know that things are very scary for you right now but it sounds as if your brother is getting appropriate treatment and that means that there a very high probability that his condition will start to improve significantly in the near future.

In particular it means that, while the road ahead is going to be tough for him, you can reasonably expect that he is going to be around for a long time.


Good luck!

redhotmuslbear:
Patty,
I know you're feeling scared for your brother, but try to put first things first.  The treatment for PCP needs to begin, then a virus-suppressing ARV regimen along with PCP prophylaxis when the PCP is gone or shortly before.  Once the PCP is gone and the virus is under control, things will return to normal, and those include your brother's weight.  Muscle and fat aren't nearly as important right now as staying hydrated.  When the energy and lung function are back, then you can feed him high-protein meals and motivate him to do strength training and pack on muscle.... but not until the PCP is resolved.

My ex was diagnosed with HIV three years ago upon presenting at the ER with PCP.  He was an unhealthy 5'3" and 180 pounds at the start of the illness and ended at 120.  Not the ideal weight loss plan, but he's managed to keep the excess off.

Hugs,
David

Patty M:
Thank you for your support and I can feel the hugs, really. I am so glad that I have found this site, you help me to let go of the fear and I want to stay fear free so that I can be as supportive of him as you are of me. He is a little depressed sometimes and I know that his mental situation can have a direct impact on his getting well enough to get on with his life. I appreciate you. Patty M

J.R.E.:
Hello Patty,

Having went through some severe wasting back throughout 2003 , I understand your concerns for your brother.

I had lost 30 pounds of weight, over a period of about 10 months back in 2003. Went from 170 pounds to 140 pounds. I didn't look too well,... and I was reminded of that by several friends. This is what actually helped to snap me out of this denial phase, besides esophageal thrush and pneumonia, at that time.

Once I started on meds, appetite improved, and the weight started coming back on again. I am sure that whatever weight your brother has lost, he will get that back. You state your brother has always been on the thin side, so he may never gain a lot of weight due to genetics, metabolism. The main thing, is that his weight remains somewhat constant. All my lost weight came back, and then some.
Having started at 140 pounds ( when I started on meds in October of 03, my weight went up to as high as 182 pounds by the end of 2004, and early part of 2005. My weight has now been stable at 173 pounds, for quite a long time now.

Back then,I got myself onto the protein and nutrient drinks. Started on "boost and ensure" I believe these products helped a lot.

As far as the diarrhea that your brother is going through This site offers a lesson on helping too manage this. Maybe you can get some info, and get it to him.


I also agree with David. Hydration is very important right now. Especially with the diarrhea.


http://www.aidsmeds.com/articles/Nausea_4855.shtml


No matter what the underlying cause of the diarrhea, the BRATT diet consisting of Bananas, Rice (white), Apple juice or sauce, and Toast and Tea (herbal) may help to control it.
Foods that are high in starch such as white rice, mashed potatoes, and white bread are a good bet, along with oatmeal and tofu.
Clear juices, such as apple, peach, or pear all of which contain much needed sugar to fuel the body are much less harsh on the gut than other types of juices that are high in acid content (e.g., orange or grapefruit juice).
Another good tip: Eat small amounts of food five to six times throughout the day, instead of three large meals.
Add nutmeg to foods in order to slow down the movement of material through the intestines. This works!
Foods to avoid: Food that can make diarrhea worse include coffee and other caffeinated beverages (cola, certain soft drinks, tea, etc.), alcohol, chocolate, fried and fatty foods, spicy foods, food high in insoluble fiber such as raw vegetables, potato peels, beans, and brown rice, fat substitutes (Olean or Olestra) and highly processed foods with little nutritional value such as Twinkies, cookies, cakes, donuts, etc. Dairy products such as milk and cheese can also make diarrhea worse.


http://www.aidsmeds.com/articles/Nutrition_7670.shtml



Take care------Ray


Navigation

[0] Message Index

[#] Next page

Go to full version